Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 65, NWS Grand Rapids, MI

August 9, 2021

NWS Grand Rapids, MI issued this small craft advisory at Aug 9, 2021, 4:52 PM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 9, 2021, 4:52 PM EDT (20:52 UTC)
Expired
Aug 10, 2021, 1:56 AM EDT
In force
9 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

064 
WHUS73 KGRR 092052
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
452 PM EDT Mon Aug 9 2021

LMZ846>848-100600-
/O.NEW.KGRR.SC.Y.0065.210809T2052Z-210810T0600Z/
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-
452 PM EDT Mon Aug 9 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM EDT TUESDAY...

* WHAT...South winds 10 to 20 knots with gusts up to 30 knots and
  waves 2 to 5 feet.

* WHERE...Holland to Pentwater.

* WHEN...Until 2 AM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Areas of stronger winds both within and
  outside of scattered showers or thunderstorms this evening may
  become hazardous to small craft. These winds may also build up
  higher waves in some locations which would also be a hazard to
  small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
051 
WHUS73 KGRR 100248
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1048 PM EDT Mon Aug 9 2021

LMZ846>848-100600-
/O.CON.KGRR.SC.Y.0065.000000T0000Z-210810T0600Z/
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-
1048 PM EDT Mon Aug 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT
TUESDAY...

* WHAT...South winds 10 to 20 knots with gusts up to 30 knots 
  and waves 2 to 5 feet.

* WHERE...Holland to Pentwater.

* WHEN...Until 2 AM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Areas of stronger winds both within and 
  outside of scattered showers or thunderstorms this evening may 
  become hazardous to small craft. These winds may also build up 
  higher waves in some locations which would also be a hazard to 
  small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
051 
WHUS73 KGRR 100556
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
156 AM EDT Tue Aug 10 2021

LMZ846>848-100700-
/O.CAN.KGRR.SC.Y.0065.000000T0000Z-210810T0600Z/
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-
156 AM EDT Tue Aug 10 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

The higher winds and waves from earlier have diminished.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Aug 9, 3:36 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 9, 3:36 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
336 PM EDT Mon Aug 9 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 335 PM EDT Mon Aug 9 2021

- Heavy Rain Threat Tonight / Severe storms possible

- Quiet Tuesday during the day/ storms at night

- Storms Wednesday into Thursday with cold front

- Cooler over the weekend then warmer again

&&

.DISCUSSION...(This evening through next Monday)
Issued at 335 PM EDT Mon Aug 9 2021

- Heavy Rain Threat Tonight / Severe storms possible

Not much change from what I wrote around 11 am this morning. The
upper trough with associated surface low has southwest Michigan
in the warm advection part of the system this afternoon. This has
brought showers with locally heavy rain (1.1 inches from a mesonet
near Fremont) with it. Winds have gusted to between 30 and 35 mph
from some of the storms. This part of the event should be ending
around sunset.

Then we get the second part of the event. That is where the upper
jet coming into the base of the upper trough this evening. That
will spark more convection that will move into our area. The
severe weather threat remains mostly over our southwest CWA where
we have decent deep layer shear in combination with fairly high
mixed layer cape. The NAM has around 800 j/kg of 0-3km cape in
the 9 pm to midnight time frame, west of US-131 and south of I-96.
Also the low level jet really ramps up this evening increasing to
nearly 40 knots by midnight, centered near South Bend. That puts
most of southwest Michigan in the speed convergence area of the
low level jet. That in combination will all those other features
will lead to strong thunderstorms with gusty winds.

Meanwhile farther north, that is where I expect the more
persistent showers to happen. That will lead to a large area with
2 to 4 inches of rain (Mason, Lake, Oceana and Newaygo Counties)
this evening.

All of this moves out of the area after midnight. The eastern CWA
will have showers and isolated thunderstorms as what remains of
the convection as it moves east and weakens.

- Quiet Tuesday during the day/ storms at night

Tomorrow should be quiet weather wise. There could be some
lingering light rain showers into mid morning as the upper wave
moves out of the area. Any showers tomorrow morning should be
light. By late morning or early afternoon we get shortwave ridging
at mid levels and surface ridging under that. That will bring
sunshine and hot temperatures. However it is not expected to get
hot and humid enough to warrant a heat advisory.

- Storms Wednesday into Thursday with cold front

As the large upper low digs southward into the northern midwest
that brings a jet segment through the base of northern stream
trough Tuesday night, which puts southwest Michigan in the jet
right quad of the jet entrance region. That in combination with
some deep layer shear and MU cape near 2000 j/kg over our
southern CWA strong storms are possible. However this are many
questions as to how this jet feature will present itself and how
the ongoing convection interacts with it. So for now we will go
with the idea of strong thunderstorms are possible but they would
likely be during the early morning hours of Wednesday.

There will be several trailing shortwaves in the flow before the
cold front comes through during the day on Thursday. Thus showers
and thunderstorms are possible till the front comes through.

Actually even after the front comes through there are more
shortwaves that could result in frontal waves and we may even see
showers into Friday morning.

- Cooler over the weekend then warmer again

Finally the cold air becomes more entrenched in our are over the
weekend. However the polar jet core stays north of Michigan so we
do not get into the deeper cold air. That should result in lower
dew points, cooler tempeatures an not to many clouds.

After that it looks like another upper ridge will try to move back
into the area by early in the following week. This pattern will be
a lot drier that it has been this week but it will become very
warm once again.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 126 PM EDT Mon Aug 9 2021

As a weakening system moves across Lake Michigan into West
Michigan this afternoon, a few additional isolated showers have
popped up mainly near and east of US-127. These scattered to
isolated showers will persist for much of this afternoon with
some local IFR possible in areas of heavy rainfall. Additional
showers and storms will be possible this evening mainly between
0-6z. Some storms may become strong, but heavy rain is the main
concern. MVFR/IFR ceilings will be possible following those storms
with ceilings starting to lift Tuesday mid/late morning.

&&

.MARINE...
Issued at 335 PM EDT Mon Aug 9 2021

Southwest winds of 15 to 25 knots this evening and 2 to 4 foot
waves will be just under small craft criteria as the surface low
tracks through north of Ludington this evening. The warmer air
will help to limit wave heights.

A surface ridge moves through the area tomorrow so winds will be
less than today. However as the cold front comes into the area
from the northwest on Wednesday it will get windy again and a
small craft advisory my be needed.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...WDM
DISCUSSION...WDM
AVIATION...Thielke
MARINE...WDM
Hazardous weather outlook, Aug 9, 3:17 AM EDT, 13 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
317 AM EDT Mon Aug 9 2021

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
100730-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake-
Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-
Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-
Van Buren-Kalamazoo-Calhoun-Jackson-
317 AM EDT Mon Aug 9 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

There is a marginal risk of severe weather this afternoon. The
main threats will be damaging winds and locally heavy rains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight risk of severe weather Tuesday evening. The
main threats will be damaging winds and locally heavy rains.

There is a marginal risk of severe weather Wednesday. The main
threats will be damaging winds, large hail and locally heavy
rains.

Severe weather is also possible on Thursday as a cold front moves
through. The main threats will be damaging winds, large hail and
locally heavy rains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed each day through Thursday.

In the hours before

Local storm report, Aug 9, 1:58 PM EDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
158 PM EDT MON AUG 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     TSTM WND GST     MACATAWA                42.77N 86.20W
08/09/2021  M35 MPH          OTTAWA             MI   BUOY

            BUOY STATION HLNM4 HOLLAND HARBOR.

&&

MWS
Local storm report, Aug 9, 3:05 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
305 PM EDT MON AUG 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HEAVY RAIN       1 NW FREMONT            43.47N 85.97W
08/09/2021  E1.15 INCH       NEWAYGO            MI   MESONET

            RAIN FELL IN APPROXIMATELY 90 MINUTES.

&&

MWS
Local storm report, Aug 9, 3:07 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
307 PM EDT MON AUG 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HEAVY RAIN       2 SE REEMAN             43.42N 85.97W
08/09/2021  E0.87 INCH       NEWAYGO            MI   MESONET

            RAIN FELL IN APPROXIMATELY 90 MINUTES.

&&

MWS
Local storm report, Aug 9, 3:45 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
345 PM EDT MON AUG 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     TSTM WND GST     2 SE HERSEY             43.82N 85.41W
08/09/2021  M34 MPH          OSCEOLA            MI   MESONET

            MESONET STATION AS071 HERSEY.

&&

MWS

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.